MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5050S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 07/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that gamma nail and screw broke.Implantation took place in may 2022.Patient stated to the physician that he had followed the physician's instructions, but had noticed pain whilst walking.Explantation and simultaneous implantation of a new gamma3 nail.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received screw was found to be broken from the mid-shaft region.A few threads were found to be deformed around the nail contact region, indicating towards high compressive load.Presence of lines of rest and a smooth topography indicates the fracture to be in a fatigue manner due to high cyclic loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional based on the available patient information and the given x-ray.Question regarding breakage was asked to which he responded: "there are patient related factors (the fracture pattern with a subtrochanteric fracture just below the lesser trochanter) -other information is difficult to assess from only one plane (there is the axial plane missing and pre-or at least directly postoperative x-ray would be helpful, here!).Surgical factors also could have influenced the failure (miss-drilling can reduce the resistance to load significantly).We see a hypertrophic non-union (this may indicate too much micromotion at the fracture site).Therefore the scenario would be: misdrilling led too reduced resistance to load, micromotion led to hypertrophic non-union, finally the fracture did not consolidate and failure with breakage occurred." based on the above investigation and available information, the root cause of the failure is deemed to be both user and patient related.Appearance of mis-drilling marks indicates that the nail was damaged intra-operatively which may have led to weakening of the nail initially.Further to this, non-union and the simultaneous overloading on the whole construct ultimately led to the breakage of the nail and subsequently a distal locking screw as well, in a fatigue manner.The instruction for use clearly instructs the user that: ¿these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.[¿] these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in a position to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ [original statement(s)] if any additional information is received, the record will be updated.
 
Event or Problem Description
It was reported that gamma nail and screw broke.Implantation took place in (b)(6) 2022.Patient stated to the physician that he had followed the physician's instructions, but had noticed pain whilst walking.Explantation and simultaneous implantation of a new gamma3 nail.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15260046
Report Number0009610622-2022-00383
Device Sequence Number14924223
Product Code HSB
UDI-Device Identifier04546540202512
UDI-Public04546540202512
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1896-5050S
Device Catalogue Number18965050S
Device Lot NumberK0BDA31
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/18/2022
Supplement Date Received by Manufacturer09/22/2022
Initial Report FDA Received Date08/19/2022
Supplement Report FDA Received Date10/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale